Vincent John O’Donnell, who lost his arm in motorbike accident, took his own life

First published in News York Press: Photograph of the Author by

A YORK man who suffered chronic pain after losing his arm in a motorbike accident died after taking an overdose, an inquest heard.

Vincent John O’Donnell, 48, was found collapsed in his home in Chaloners Road, York, on July 15, surrounded by empty medication packets, York Coroner’s Court heard.

Forklift truck driver Mr O’Donnell suffered phantom limb pain from an above-elbow amputation following a motorbike crash 20 years ago, for which he took painkillers.

He had been distressed after splitting from his long-term partner of six years. Two weeks before his death, he had threatened suicide and then attempted to kill himself in a layby.

Although Mr O’Donnell was detained for his own safety by police, he was released on July 2 after undergoing a psychiatric consultation when he was deemed to no longer be a threat to himself.

However, on July 15, his brother Stephen Edward O’Donnell became concerned for his wellbeing and went into his home in Acomb where he found Mr O’Donnell.

He was pronounced dead by emergency services. A number of handwritten notes were found which expressed an unhappiness with his relationship and mentioned ending his life, said coroner Donald Coverdale.

Dr Andrew Clarke, who conducted a post-mortem examination, said he believed Mr O’Donnell died as a result of codeine and temazepam toxicity.

Mr Coverdale said he was satisfied beyond all reasonable doubt Mr O’Donnell had intended to end his life and agreed with the cause of death given by Dr Clarke.

Recording a verdict of suicide, he said: “One could speculate he could have been taken into hospital on the terms of the Mental Health Act. It would seem Mr O’Donnell convinced people he was no longer suicidal.”

Anyone experiencing feelings of depression and contemplating suicide can phone York Samaritans on 01904 655888.

•Phantom limb pain is when a person experiences sensations of pain that seem to be coming from the limb that has been amputated.

It is estimated that 50 to 80 per cent of people develop phantom limb pain after an amputation.

The phenomenon has been confirmed using brain imaging scans to study how nerve signals are transmitted to the brain.

Medication, including codeine or morphine, aims to relieve pain from nerve damage or to attempt to block pain signals.

Send us your news, pictures and videos

Most read stories

Local Info

Enter your postcode, town or place name

About cookies

We want you to enjoy your visit to our website. That's why we use cookies to enhance your experience. By staying on our website you agree to our use of cookies. Find out more about the cookies we use.

I agree